Tags

Type your tag names separated by a space and hit enter

Head-up tilt testing with different nitroglycerin dosages: experience in elderly patients with unexplained syncope.
Europace. 2008 Sep; 10(9):1091-4.E

Abstract

AIMS

Protocols using sublingual nitrates have been increasingly used to improve diagnostic accuracy of head-up tilt testing (HUT). Nevertheless, exaggerated responses to nitrates have been frequently described, particularly in elderly patients. The aim of this article is to evaluate, in an elderly population with unexplained syncope, whether the impact of sublingual nitroglycerin (NTG) used as a provocative agent is dose-dependent.

METHODS AND RESULTS

One hundred and twenty consecutive elderly patients submitted to HUT using NTG after an asymptomatic drug-free phase were studied. Patients were divided into three groups according to the NTG dosage: 500, 375 and 250 microg. The test was considered positive when there was reproduction of symptoms with bradycardia and/or arterial hypotension. A gradual decrease in the blood pressure after NTG was considered an exaggerated response to nitrates. There were no differences in the clinical characteristics of the different subgroups. A positive test was obtained in 50% of the patients in each group. The rate of exaggerated responses was identical in all groups and ranged between 15 and 17%.

CONCLUSION

In an elderly population with syncope of unknown origin submitted to HUT, the response to NTG is not dose-dependent, and no difference was found in the rate of exaggerated responses to nitrates with different NTG dosages.

Authors+Show Affiliations

Cardiology Department, Santa Marta Hospital, R. Santa Marta, 1169-024 Lisboa, Portugal. ana_timoteo@yahoo.comNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Controlled Clinical Trial
Journal Article

Language

eng

PubMed ID

18684771

Citation

Timoteo, Ana Teresa, et al. "Head-up Tilt Testing With Different Nitroglycerin Dosages: Experience in Elderly Patients With Unexplained Syncope." Europace : European Pacing, Arrhythmias, and Cardiac Electrophysiology : Journal of the Working Groups On Cardiac Pacing, Arrhythmias, and Cardiac Cellular Electrophysiology of the European Society of Cardiology, vol. 10, no. 9, 2008, pp. 1091-4.
Timoteo AT, Oliveira MM, Feliciano J, et al. Head-up tilt testing with different nitroglycerin dosages: experience in elderly patients with unexplained syncope. Europace. 2008;10(9):1091-4.
Timoteo, A. T., Oliveira, M. M., Feliciano, J., Antunes, E., da Silva, M. N., Silva, S., Santos, S., & Ferreira, R. (2008). Head-up tilt testing with different nitroglycerin dosages: experience in elderly patients with unexplained syncope. Europace : European Pacing, Arrhythmias, and Cardiac Electrophysiology : Journal of the Working Groups On Cardiac Pacing, Arrhythmias, and Cardiac Cellular Electrophysiology of the European Society of Cardiology, 10(9), 1091-4. https://doi.org/10.1093/europace/eun196
Timoteo AT, et al. Head-up Tilt Testing With Different Nitroglycerin Dosages: Experience in Elderly Patients With Unexplained Syncope. Europace. 2008;10(9):1091-4. PubMed PMID: 18684771.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Head-up tilt testing with different nitroglycerin dosages: experience in elderly patients with unexplained syncope. AU - Timoteo,Ana Teresa, AU - Oliveira,Mario Martins, AU - Feliciano,Joana, AU - Antunes,Eduardo, AU - da Silva,Manuel Nogueira, AU - Silva,Sofia, AU - Santos,Sofia, AU - Ferreira,Rui, Y1 - 2008/08/06/ PY - 2008/8/8/pubmed PY - 2008/10/31/medline PY - 2008/8/8/entrez SP - 1091 EP - 4 JF - Europace : European pacing, arrhythmias, and cardiac electrophysiology : journal of the working groups on cardiac pacing, arrhythmias, and cardiac cellular electrophysiology of the European Society of Cardiology JO - Europace VL - 10 IS - 9 N2 - AIMS: Protocols using sublingual nitrates have been increasingly used to improve diagnostic accuracy of head-up tilt testing (HUT). Nevertheless, exaggerated responses to nitrates have been frequently described, particularly in elderly patients. The aim of this article is to evaluate, in an elderly population with unexplained syncope, whether the impact of sublingual nitroglycerin (NTG) used as a provocative agent is dose-dependent. METHODS AND RESULTS: One hundred and twenty consecutive elderly patients submitted to HUT using NTG after an asymptomatic drug-free phase were studied. Patients were divided into three groups according to the NTG dosage: 500, 375 and 250 microg. The test was considered positive when there was reproduction of symptoms with bradycardia and/or arterial hypotension. A gradual decrease in the blood pressure after NTG was considered an exaggerated response to nitrates. There were no differences in the clinical characteristics of the different subgroups. A positive test was obtained in 50% of the patients in each group. The rate of exaggerated responses was identical in all groups and ranged between 15 and 17%. CONCLUSION: In an elderly population with syncope of unknown origin submitted to HUT, the response to NTG is not dose-dependent, and no difference was found in the rate of exaggerated responses to nitrates with different NTG dosages. SN - 1532-2092 UR - https://www.unboundmedicine.com/medline/citation/18684771/Head_up_tilt_testing_with_different_nitroglycerin_dosages:_experience_in_elderly_patients_with_unexplained_syncope_ L2 - https://academic.oup.com/europace/article-lookup/doi/10.1093/europace/eun196 DB - PRIME DP - Unbound Medicine ER -